Tennessee, 2009Damaging Winds in Tennessee, July 12 to 13, 2009
July 12 to 13, 2009 · NWS MEG · 4 events in 2 counties and zones
A stationary front was located across the Mid-South during the evening hours of July 12th, 2009. A mesoscale convective complex developed along the front and moved into the area during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located across the Mid-South during the evening hours of July 12th, 2009. A mesoscale convective complex developed along the front and moved into the area during the late evening hours. Showers and thunderstorms from the complex affected the Mid-South through the morning hours of July 13th, 2009. Some of the storms became severe and produced damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 12, 8:11 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 12, 8:11 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT SUN JUL 12 2009
.DISCUSSION...01Z SURFACE ANALYSIS PLACES A WEAK QUASI-STATIONARY
BOUNDARY ACROSS NORTHERN ARKANSAS AND NORTHWEST TENNESSEE.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
GIBSON/CARROLL COUNTIES OVER THE PAST HOUR ON THE BACK EDGE OF A
DEPARTING MCS. THIS CONVECTIVE ACTIVITY HAS BEEN SLOWLY MOVING
SOUTHEAST TOWARDS MIDDLE TENNESSEE. TEMPERATURES ACROSS THE MID
SOUTH THIS EVENING ARE PREDOMINANTLY IN THE 80S AS OF 8 PM CDT.
MAIN FORECAST CHALLENGE THIS EVENING IS CONVECTIVE POTENTIAL
ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE NIGHT.
FOR NOW...THE 00Z RUC SEEMS TO HAVE THE BEST HANDLE ON THE
CONVECTIVE TRENDS. THE ATMOSPHERE ACROSS THE MID SOUTH THIS
EVENING REMAINS HIGHLY UNSTABLE WITH SURFACE BASED CAPE VALUES AT
OR ABOVE 3000 J/KG...LI/S AROUND -8 AND MODERATELY STEEP 700-500
MB LAYER MID LEVEL LAPSE RATES AROUND 6.5 C/KM. HOWEVER...UNCERTAINTY
REMAINS AS TO WHETHER A TRIGGERING MECHANISM WILL BE IN PLACE TO
PRODUCE ADDITIONAL DEVELOPMENT ACROSS THE FORECAST AREA FOR THE
REMAINDER OF THE NIGHT. UPPER AIR PROFILERS/RUC ANALYSIS SUGGEST
A SUBTLE 700 MB SHORTWAVE LOCATED ACROSS SOUTH CENTRAL MISSOURI
MAY POTENTIALLY BE THE TRIGGERING MECHANISM NEEDED FOR ADDITIONAL
CONVECTIVE DEVELOPMENT. HOWEVER...FOR NOW WILL CONTINUE TO
MONITOR CONVECTIVE TRENDS BEFORE MAKING ADJUSTMENTS DOWNWARD TO
RAIN CHANCES OVERNIGHT.
CJC
&&
.PREV DISCUSSION... /ISSUED 641 PM CDT SUN JUL 12 2009/
UPDATE...
UPDATED AVIATION DISCUSSION FOR 00Z TAFS.
DISCUSSION...
/ISSUED 233 PM CDT SUN JUL 12 2009/
LATEST RADAR IMAGES CONTINUE TO SHOW AN MCS TRACKING ACROSS
SOUTHWEST ILLINOIS. THE MCS IS STARTING TO TURN TOWARD THE
SOUTHEAST AS THE UPPER RIDGE CONTINUES TO WEAKEN WHICH MAY PUT THE
REMNANTS ENTERING NORTHEASTERN PORTIONS OF THE CWA AROUND 00Z.
SOME OF THE STORMS COULD BE STRONG TO SEVERE THIS EVENING WITH
DAMAGING WINDS AND FLASH FLOODING BEING THE MAIN THREATS.
ADDITIONAL MCS DEVELOPMENT COULD OCCUR NORTH OF THE AREA AND MOVE
SOUTH INTO THE CWA DURING THE OVERNIGHT HOURS. WILL CONTINUE WITH
THE HIGHEST POPS ACROSS THE NORTHEAST. WITH THE CLOUD COVER AND
THE RAIN...LOWS MAY BE A TOUCH COOLER THAN PREVIOUSLY THOUGHT WITH
READINGS IN THE LOWER TO MID 70S.
MONDAY INTO MONDAY NIGHT...STATIONARY FRONT WILL BE LOCATED ALONG
THE MO/AR AND KY/TN BORDERS. REDEVELOPMENT WOULD LIKELY OCCUR ALONG
THIS FRONT BY MONDAY AFTERNOON AS ANOTHER SHORTWAVE MOVES THROUGH
THE CWA. ACTIVITY SHOULD DIE OFF DURING THE OVERNIGHT HOURS OF
MONDAY NIGHT. HIGHS WILL BE COOLER WITH READINGS IN THE MID 80S TO
LOWER 90S. LOWS WILL BE IN THE LOWER TO MID 70S.
TUESDAY INTO WEDNESDAY...UPPER RIDGE STRENGTHENS OVER THE AREA AS
THE FRONT PUSHES BACK TO THE NORTH. CONDITIONS SHOULD BE DRY. CAN/T
RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM BUT NOT ENOUGH TO PUT
POPS IN THE FORECAST. WITH HUMIDITY LEVELS REMAINING HIGH ACROSS THE
AREA AND WARMER TEMPERATURES MOVING INTO THE REGION...HEAT INDICES
MAY REACH AT OR ABOVE 105 DEGREES. THUS HEAT ADVISORIES MAY BE
NEEDED FOR TUESDAY AND WEDNESDAY. HIGHS WILL BE IN THE MID TO UPPER
90S. LOWS WILL BE MUGGY WITH READINGS IN THE MID TO UPPER 70S.
WEDNESDAY NIGHT INTO FRIDAY...COLD FRONT WILL SAG SOUTH INTO THE
MIDSOUTH AND BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE
AREA. BEHIND THE FRONT COOLER TEMPERATURES WILL MOVE INTO THE AREA.
HIGHS WILL BE IN THE UPPER 80S TO LOWER 90S.
FRIDAY NIGHT INTO SATURDAY...COLD FRONT MAY STALL OUT ALONG
SOUTHWEST PORTIONS OF THE CWA KEEPING CHANCES FOR RAIN ACROSS THIS
PART OF THE CWA. MEANWHILE...DRIER AND COOLER AIR WILL FILTER INTO
THE NORTHEAST PORTIONS OF THE CWA. HIGHS WILL BE IN THE MID TO UPPER
80S. LOWS WILL BE IN THE MID 60S TO AROUND 70 DEGREES.
SUNDAY...SFC HIGH PRESSURE WILL BUILD INTO THE CWA FROM THE
NORTHEAST BRINGING DRIER AIR INTO THE ENTIRE MIDSOUTH. HIGHS WILL BE
IN THE MID TO UPPER 80S.
KRM
&&
.AVIATION...
00Z TAFS
THROUGH 06Z...MAINLY VFR CONDITIONS ARE EXPECTED AT ALL TAF
SITES...UNLESS A SITE GETS DIRECTLY AFFECTED BY TSRA/SHRA.
BELIEVE ISOLATED TO SCATTERED TSRA WILL DEVELOP OVER THE AREA AS A
COLD FRONT APPROACHES..FIRST IN THE 00-03Z TIME FRAME OVER NORTHWEST
TENNESSEE...MISSOURI BOOTHEEL...AND NORTHEAST ARKANSAS...THEN MOVE
SOUTHEAST. HAVE DELAYED VCTS AT ALL LOCATIONS EXCEPT KMKL. IF TSRA
BECOME BETTER ORGANIZED...WILL AMEND TO ADD TEMPO MENTION OF BRIEF
GUSTY WINDS AND MVFR/IFR CONDITIONS...WHICH WOULD ONLY OCCUR LESS
THAN 1 HOUR IN DURATION. HAVE NO DOUBT THAT TSRA/SHRA WILL OCCUR
OVER THE AREA...PINPOINTING EXACTLY WHEN AND WHERE REMAINS
DIFFICULT.
06-13Z...BELIEVE TSRA/SHRA WILL BE IN THE KMEM AND KTUP AREAS.
BRIEF GUSTY WINDS AND MVFR/IFR CONDITIONS IN TSRA ARE POSSIBLE AT
KMEM AND KTUP DURING THIS TIME FRAME. KEPT MVFR TEMPOS AT ALL TAF
SITES EXCEPT KMEM 10-13Z...OTHERWISE MAINLY VFR CONDITIONS SHOULD
PREVAIL.
BEYOND 13Z...GENERALLY VFR CONDITIONS ARE EXPECTED AT THIS TIME.
THERE IS A SMALL CHANCE OF MVFR CONDITIONS AT KJBR AND KMKL
THROUGH 17Z JUST NORTH OF THE COLD FRONT...BUT LEFT MENTION OUT
FOR NOW WITH LOW CONFIDENCE OF OCCURRENCE. COLD FRONT WILL SLOWLY
SAG SOUTH AND SHIFT WINDS TO THE NORTH...AS WELL AS PUSH TSRA/SHRA
FARTHER SOUTH. ADDED VCTS AT KMEM AND KTUP AFTER 18Z AS THESE TWO
SITES HAVE THE BEST CHANCES FOR TSRA.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 92 76 96 / 40 40 20 10
MKL 70 86 71 93 / 50 50 20 10
JBR 73 88 74 97 / 40 40 20 10
TUP 75 90 73 95 / 40 40 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 12, 9:15 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 PM CDT SUN JUL 12 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1015 PM CDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...OVERNIGHT
A THUNDERSTORM OR TWO MAY BECOME STRONG TO PERHAPS SEVERE ACROSS
PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST
MISSISSIPPI. STRONG TO DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH MONDAY. DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS.
HEAT INDEX READING WILL CLIMB TO BETWEEN 105 AND 110 DEGREES ACROSS
MUCH OF THE MIDSOUTH TUESDAY AND WEDNESDAY...AND POSSIBLY FROM
EAST-CENTRAL ARKANSAS INTO NORTH MISSISSIPPI THURSDAY. HEAT
ADVISORIES WILL LIKELY BE NEEDED DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY ON MONDAY.
In the hours before
Special weather statement, Jul 12, 7:21 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT SUN JUL 12 2009
TNZ003-004-020-021-054-055-130215-
DECATUR TN-CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN-HENDERSON TN-
821 PM CDT SUN JUL 12 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
DECATUR COUNTY IN TENNESSEE...
CARROLL COUNTY IN NORTHWEST TENNESSEE...
EAST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER HUNTINGDON AT 821 PM CDT...MOVING
SOUTHEAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CARROLL...DECATUR...GIBSON...HENDERSON...HENRY AND WEAKLEY
COUNTIES...INCLUDING LOCATIONS NEAR HUNTINGDON...LEXINGTON...
MCKENZIE...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 915 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BEECH LAKE...PIN OAK LAKE AND PINE LAKE.
Special weather statement, Jul 12, 8:15 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
915 PM CDT SUN JUL 12 2009
TNZ021-054-055-130245-
DECATUR TN-CARROLL TN-HENDERSON TN-
915 PM CDT SUN JUL 12 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
DECATUR COUNTY IN TENNESSEE...
EASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7
MILES SOUTHWEST OF BRUCETON AT 915 PM CDT...MOVING SOUTHEAST AT 30
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CARROLL...DECATUR AND HENDERSON COUNTIES...INCLUDING
LOCATIONS NEAR NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 945 PM CDT. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES PIN OAK LAKE.
Special weather statement, Jul 12, 9:13 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 PM CDT SUN JUL 12 2009
TNZ054-055-130415-
DECATUR TN-HENDERSON TN-
1013 PM CDT SUN JUL 12 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
WILDERSVILLE AT 1013 PM CDT...MOVING SOUTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN DECATUR AND HENDERSON COUNTIES...INCLUDING LOCATIONS NEAR
LEXINGTON...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 1115 PM CDT. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BEECH LAKE...PIN OAK LAKE AND PINE LAKE.
Special weather statement, Jul 12, 9:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 PM CDT SUN JUL 12 2009
TNZ092-130415-
HARDIN TN-
1017 PM CDT SUN JUL 12 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 9
MILES NORTH OF OLIVE HILL AT 1017 PM CDT...MOVING SOUTH AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HARDIN COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 PM CDT.
Thunderstorm Wind, Henderson
- When
- July 12, 9:40 PM CST to 9:45 PM CST
- Where
- Henderson County, Darden to 1.25 mi ENE of Darden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.630, -88.230
Straight line winds knocked down two large trees in Darden.
Thunderstorm Wind, Fayette
- When
- July 13, 12:05 AM CST to 12:10 AM CST
- Where
- Fayette County, 5 mi NNW of Somerville to 0.91 mi SE of Moorman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.317, -89.384
Straight line winds knocked down trees at the intersection of Highway 222 and Glade Springs Road, northwest of Somerville.
Thunderstorm Wind, Fayette
- When
- July 13, 2:29 AM CST to 2:34 AM CST
- Where
- Fayette County, 1.52 mi WSW of La Grange to 1.3 mi WSW of La Grange
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.045, -89.246
Straight line winds knocked down trees at the intersection of Highway 57 and Chestnut Street in LaGrange. In addition, trees were blown down at the intersection of Highway 57 and Pine Street as well.
Thunderstorm Wind, Fayette
- When
- July 13, 4:10 AM CST to 4:30 AM CST
- Where
- Fayette County, Oakland to 0.46 mi S of Somerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -89.520
Straight line winds knocked down trees and power lines from Oakland to Somerville and other portions of Western Fayette County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187463, 187465, 187468, 187473.